Wyoming, 2013

High Wind in Wyoming, November 16, 2013

November 16, 2013 · NWS RIW · 2 events in 2 counties and zones

Strong winds aloft and a tightening pressure gradient ahead of an upper level low brought strong, gusty west to southwest wind to central Wyoming. The highest winds were recorded in a corridor from southeast Fremont County through eastern Natrona County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong winds aloft and a tightening pressure gradient ahead of an upper level low brought strong, gusty west to southwest wind to central Wyoming. The highest winds were recorded in a corridor from southeast Fremont County through eastern Natrona County. Wind gusts topped out around 65 mph at two RAWS. Also, a mesonet sensor on I-25 north of Casper recorded sustained speeds over 40 mph during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 15, 10:53 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 15, 10:53 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1053 PM MST FRI NOV 15 2013

.UPDATE...THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND
WARNING IN ZONES 19 AND 20 FOR SATURDAY MORNING THROUGH THE
AFTERNOON. NO OTHER CHANGES TO HIGHLIGHTS AT THIS TIME.

.SHORT TERM...TONIGHT THROUGH SATURDAY (ISSUED AT 310 PM MDT)

THINGS WILL BECOME ACTIVE AS THE NEXT WINTER WEATHER MAKER MOVES
FROM THE PACIFIC NORTHWEST INTO THE WYOMING THROUGH TONIGHT AND INTO
SATURDAY. SNOW SHOWERS...SOME HEAVY...HAVE DEVELOPED OVER SWEETWATER
COUNTY THIS AFTERNOON WITH A JET STREAK MOVING ACROSS NORTHERN
COLORADO. THESE SHOULD END LATER THIS AFTERNOON WITH MOST OF THE
AREA SEEING MAINLY DRY WEATHER THROUGH AROUND MIDNIGHT TONIGHT.

WEST OF THE DIVIDE...THE FIRST WAVE WILL MOVE INTO WESTERN WYOMING
AFTER MIDNIGHT TONIGHT AND SPREAD SNOW FROM NORTHWEST TO SOUTHEAST
ACROSS THE WESTERN MOUNTAINS AS WELL AS SOME OF THE ADJACENT
VALLEYS. THERE IS A DECENT AMOUNT OF DYNAMICS WITH THIS SYSTEM SO
SNOWFALL RATES WILL LIKELY BECOME MODERATE TO LOCALLY HEAVY AT
TIMES. AS A RESULT...WE WILL HOIST WINTER WEATHER ADVISORIES ACROSS
MUCH OF THE AREAS WEST OF THE DIVIDE WITH A GENERAL 6 TO 10 INCHES
IN THE MOUNTAINS AND 3 TO 6 INCHES IN THE VALLEYS. THERE COULD BE
LOCALLY HIGHER AMOUNTS IN THE HIGHER ELEVATIONS OF THE TETONS...BUT
THIS SHOULD BE ABOVE PASS LEVEL. NEVERTHELESS...A DIFFICULT TRAVEL
DAY ACROSS THE WESTERN WYOMING WITH SNOW AND AREAS OF BLOWING SNOW.
SNOW WILL CONTINUE OFF AND ON THROUGH THE DAY WITH POSSIBLY A PERIOD
OF HEAVY SNOW LATER IN THE AFTERNOON AS THE MAIN TROUGH AXIS PASSES
THROUGH WITH THE BEST OMEGA. SNOWFALL RATES SHOULD TAPER OFF AFTER
THAT ALTHOUGH UPSLOPE FLOW KEEP SNOW SHOWERS GOING INTO THE EVENING.

EAST OF THE DIVIDE...THE CONCERN HERE WILL BE NOT FOR SNOW BUT FOR
WIND. THE PRESSURE GRADIENT WILL TIGHTEN AS A COLD FRONT WITH THE
SYSTEM PRODUCING THE SNOW ACROSS THE WEST MOVES IN. WINDS ALOFT WILL
ALSO BE RATHER STRONG WITH THE NAM SHOWING 50 TO 55 KNOTS AT 500
MILLIBARS ACROSS PORTIONS OF EASTERN FREMONT COUNTY AS WELL AS MUCH
OF NATRONA COUNTY. WITH GOOD MIXING CONDITIONS EXPECTED WE WILL
HOIST A HIGH WIND WATCH AS WELL ACROSS NATRONA COUNTY AS WELL AS THE
GREEN AND RATTLESNAKE RANGE FROM LATE MORNING INTO THE AFTERNOON.
GUSTY WINDS ARE POSSIBLE ELSEWHERE AS WELL ALTHOUGH NOT AS STRONG.
BUT NEVERTHELESS A DAY TO STRAP UP YOUR HAT OR GLUE DOWN YOU TOUPEE.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

CURRENTLY...SAT IMAGERY SHOWING SHOWING UPR SW MOVING THRU LARGE
SCALE LW TROF IN PLACE OVR CONUS...CUTTING DIAGONALLY FROM ECNTRL MT
THRU SWRN WY AND INTO SRN CA. UPR JET FORCING NOT AN ISSUE ATTM AS
BOT SRN AND NRN BRANCHES ARE WELL AWAY FROM THE FA...ONE JUST
PLOWING INTO THE NW CONUS/SRN BC...THE OTHER WELL SOUTH THRU BAJA
AND SRN STATES. AT SFC...HI PRESS W...LEE TROF E WITH DEVELOPING
CYCLONE  CURRENTLY FORMING IN BC.

SAT NIGHT...STRONGEST UPR LVL SW TROF WILL BE MOVING THRU...EXITING
BY SUN MORNING...WITH CANADIAN SFC CYCLONE STARTING TO BEAR DOWN AND
REDEVELOP IN THE NRN/CNTRL PLAINS. SNOW WILL STILL REMAIN
LIKELY...BUT BECOME LIGHT...ACROSS THE WRN MOUNTAINS OVERNIGHT SAT
THRU SUN MORNING...WITH CHCS DECREASING...PERHAPS QUICKER THAN IS
CURRENTLY IN THE FCST...THRU THE DAY ON SUNDAY. LOWER ELEVATIONS E
OF MOST MOUNTAIN RANGES...WILL  LARGE BE DEVOID OF ANY
PRECIP/SNOWFALL...OTHER THAN PERHAPS FLURRIES/VERY BRIEF LIGHT SNOW
SAT NIGHT. HAVE CUT BACK ON POPS SOMEWHAT IN THESE AREAS.
OTHERWISE...WINDS WILL START OUT QUITE STRONG SAT NIGHT...WITH
LARGELY UNIDIRECTIONAL FLOW THROUGH THE VERTICAL...QUITE UNSTABLE
LAPSE RATES...AND A SFC P GRAD APPROACHING 5-6 MB/100 MI...WITH WRLY
GUSTS AT THE LOWER ELEVATIONS IN THE 40 TO 50 MPH RANGE. WINDS WILL
DECREASE SOME OVERNIGHT SAT AND INTO SUN MORNING...BUT WILL
REINVIGORATE SUNDAY AFTERNOON...ALTHOUGH NOT TO THE SAME EXTENT AS
ON SAT.

BEYOND SUNDAY...UPR LVLS GO BRIEFLY NWRLY BEFORE TRANSITION TO
CONTINUED PROGRESSIVE BUT RATHER FLAT AND NEARLY ZONAL PATTER
MONDAY...WITH UPR LVL WAVE RIPPLES MOVING VERY QUICKLY THRU THE
PATTERN THRU THE REST OF THE FCST PERIOD. SO WRN MOUNTAINS WILL KEEP
LOW END POPS AROUND THRU MOST OF THE REST OF THE FCST...WITH
ADJUSTMENTS TO COME FOR SURE...AS INCOMING MOISTURE OSCILLATES OVR
TIME AND MAY NOT NECESSARILY MATCH UP WHEN BETTER DYNAMICS MOVE
ACROSS. LR MDLS WERE IN FAIR AGREEMENT THRU NEXT THU...BUT THAT WAS
BEFORE THE 12Z EURO CAME OUT...SO NOW THERE ARE SIGNIFICANT PHASING
DIFFERENCES BY WED OF NEXT WEEK. INTERESTINGLY...BOTH MDLS IN VERY
LONG TERM CONTINUE TO TREND TOWARD SIGNIFICANT RIDGING OVR THE
WRN CONUS BY THE BEGINNING OF T-GIVING WEEK...WHICH COULD BODE WELL
FOR TRAVEL...NOT SO MUCH FOR THE SKI AREAS.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...
VFR CONDITIONS WILL PREVAIL THROUGH 06Z SUNDAY. SOME SNOW WILL OCCUR
IN THE BIGHORN MOUNTAINS FROM 18Z UNTIL 06Z SUNDAY...SO EXPECT MVFR
CONDITIONS IN THAT LOCATION WITH MOUNTAIN OBSCURATION. IT WILL BE
WINDY OVER MOST OF THE REGION FROM 15Z SATURDAY THROUGH 06Z SUNDAY.

WEST OF THE CONTINENTAL DIVIDE...
SNOW WILL OCCUR IN THE WEST TODAY WITH MVFR TO IFR CONDITIONS
PREVAILING WITH MOUNTAINS OBSCURED. CONDITIONS WILL BEGIN TO IMPROVE
AFTER 00Z IN SOME LOCATIONS. THE KJAC TERMINAL IS EXPECTED TO SEE
MVFR TO IFR CONDITIONS THROUGH 00Z AND THEN MVFR CONDITIONS THROUGH
06Z SUNDAY. THE KRKS TERMINAL WILL SEE WINDY CONDITIONS FOR MUCH OF
TODAY AND TONIGHT WITH SHOWERS IN THE VCNTY FROM 16Z UNTIL 01Z.

&&

.FIRE WEATHER...

A TROUGH OF LOW PRESSURE WILL DELIVER SIGNIFICANT AMOUNTS OF
SNOWFALL TO THE WESTERN MTNS SATURDAY AND SATURDAY NIGHT. EAST OF
THE DIVIDE...DOWNSLOPING FLOW WILL LIMIT ANY PRECIPITATION TO
FLURRIES. 30 TO 40 MPH WEST SOUTHWEST WINDS WITH GUSTS OF 50 TO 55
MPH WILL BE COMMON FROM THE RED DESERT TO CASPER SATURDAY AS WELL AS
ALONG THE EAST SLOPE OF THE CONTINENTAL DIVIDE. SUNDAY WILL BE
COLDER BEHIND THE EXITING WEATHER SYSTEM. SNOW WILL TAPER OFF LATER
SATURDAY NIGHT WITH LIGHT SNOW CONTINUING IN THE NORTHWEST MOUNTAINS
THROUGH SUNDAY NIGHT. EXPECT TEMPERATURE INVERSIONS IN THE BASINS
AND VALLEYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
WYZ019-020.

WINTER WEATHER ADVISORY FROM 2 AM TO 11 PM MST SATURDAY
WYZ002-014-015-023>025.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY WYZ001-012-013.

WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SATURDAY WYZ027.

&&

SHORT TERM...HATTINGS
LONG TERM...BRAUN
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Nov 15, 10:21 PM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1021 PM MST FRI NOV 15 2013

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1021 PM MST FRI NOV 15 2013

...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING VALID FROM 9 AM
SATURDAY MORNING THROUGH 6 PM SATURDAY EVENING...

...WINTER WEATHER ADVISORY FOR MUCH OF WESTERN WYOMING VALID FROM
11 PM THIS EVENING THROUGH 5 AM SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

LATE TONIGHT...A FAST MOVING STORM SYSTEM WILL BEGIN TO SPREAD
POTENTIALLY SIGNIFICANT SNOW ACROSS THE WEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY INTO SUNDAY MORNING...A CONTINUATION OF POSSIBLE SIGNIFICANT
SNOWFALL ACROSS THE WEST. STRONG WINDS POSSIBLE...MAINLY BETWEEN
ROCK SPRINGS AND CASPER SATURDAY. PLEASE SEE THE SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
November 16, 12:50 AM MST to 2:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gust to 66 mph at Camp Creek RAWS and 65 mph at Fales Rock RAWS.

High Wind, Natrona County Lower Elevations

When
November 16, 11:20 AM MST to 1:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

KTMH 1246MST observation was 45 mph sustained. Fairly continuous sustained speeds 40mph+ from 1020-1300MST. One hour sustained criterion is the reason for 1120 start time to event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477656, 477657.